Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 74, NWS Paducah, KY

June 28, 1997Mississippi County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 28, 1997, 7:51 PM CDT for Mississippi County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 7:51 PM CDT (00:51 UTC)
Expired
Jun 28, 1997, 10:00 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Mississippi County, MO

The radar

The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 290055 COR
FFWPAH
MOC133-290300-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION NORTHEAST PART OF COUNTY
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT SAT JUN 28 1997

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST MISSOURI

   ...NORTHEASTERN MISSISSIPPI COUNTY

AT 750 PM CDT...DOPPLER RADAR ESTIMATED AT LEAST 2.5 INCHES OF RAIN
DURING THE PAST HOUR JUST NORTHEAST OF WYATT...IN NORTHEAST MISSISSIPPI
COUNTY. THUNDERSTORMS CONTINUED TO DEVELOP BETWEEN WYATT MISSOURI AND
CAIRO ILLINOIS AND THESE STORMS WILL BRING ADDITIONAL TORRENTIAL RAINS
IN THIS AREA THROUGH AT LEAST 900 PM CDT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

SHANKLIN~

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:06 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 1:06 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT SAT JUN 28 1997

FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES. NEW 12Z MODELS
ARE QUITE AGGRESSIVE WITH RESPECT TO RAINFALL POTENTIAL NEXT 24 HOURS.
12Z FWC IS CONSISTENT WITH PREVIOUS RUNS IN RAISING POPS INTO THE
LIKELY CATEGORY FOR SUNDAY. THIS TREND LOOKS REASONABLE AS THE THREE
MODELS AGREE THAT A 500 MB SHORTWAVE TROUGH/VORT LOBE WILL MOVE EAST
...EXTENDING FROM ERN MISSOURI TO THE WRN GULF COAST LATE SUNDAY.
IN RESPONSE TO THE APPROACHING SHORTWAVE TROUGH...LOW LEVEL WINDS ARE
PROGGED TO BECOME SOUTHWESTERLY DURING THE NEXT 24 HOURS. THE SOUTHWEST
FLOW SHOULD ADVECT THE VERY MOIST AND UNSTABLE AIR THAT HAS BEEN OVER
ARKANSAS INTO THE FA. THIS SHOULD SET THE STAGE FOR MORE NUMEROUS
THUNDERSTORMS SUNDAY. COULD BE SOME RUNOFF PROBLEMS WHERE RECENT
RAINFALL AMOUNTS HAVE BEEN HEAVY...PRIMARILY SE MISSOURI.

IN THE SHORT TERM...CONVECTIVE COMPLEX OVER NORTH CENTRAL ARKANSAS
BEARS CLOSE WATCHING AS IT EDGES INTO SE MISSOURI THIS AFTERNOON.
ELSEWHERE...STILL EXPECT AT LEAST SOME ISOLATED STORMS TO DEVELOP IN
THE VERY UNSTABLE UNCAPPED AIR MASS. MORNING 1 KM VISIBLE SATELLITE
PICTURES SHOWED A COUPLE OF BOUNDARIES LAID OUT ACROSS SE MISSOURI
AND WRN KENTUCKY.

TEMPERATURES HAVE BEEN THE EASIEST PART OF THE FORECAST LATELY.
LOWS TONIGHT SHOULD FOLLOW PERSISTENCE...WHICH IS IN LINE WITH MOS
GUIDANCE. HIGH SUNDAY A LITTLE MORE DIFFICULT...DEPEND(ING ON AMOUNT
OF CLOUDCOVER AND RAIN. ETA 2 METER TEMPS SUPPORT COOLER FAN HIGHS.

MY

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.